Flood, New Castle
- When
- November 28, 4:16 AM EST to 2:45 PM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
m. EST on the 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A strong cold front and a prolonged flow from the Gulf of Mexico and nearby Atlantic Ocean produced heavy rain across New Castle County from around Midnight EST through 9 a.m. EST on the 28th. Storm totals of 1 to 2 inches produced poor drainage flooding and creek and river flooding. Fallen leaves exacerbated the poor drainage flooding. Flooding along the White Clay Creek affected Glenville, Newkirk Estates and Rutherford. Two houses in Rutherford were flooded. In Glenville, flood waters reached up to retaining walls. About thirty families evacuated. Along the Red Clay Creek, in Stanton, flood waters reached the door of the Love of Christ Church. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 416 a.m. EST through 101 p.m. EST on the 28th. It crested at 11.68 at 830 a.m. EST. The White Clay Creek at Newark was above its 13 foot flood stage from 656 a.m. EST through 232 p.m. EST. It crested at 14.42 feet at 1102 a.m. EST. The Red Clay Creek at Wooddale was above its 7 foot flood stage from 612 a.m. through 155 p.m. EST on the 28th. It crested at 8.62 feet at 1130 a.m. EST. Farther downstream, the Red Clay Creek at Stanton was above its 15 foot flood stage from 738 a.m. through 245 p.m. EST on the 28th. It crested at 16.26 feet at Noon EST. Storm totals included 1.80 inches in Newark, 1.41 inches in Wilmington and 1.33 inches at the New Castle County Airport. Heavier rain fell upstream in Chester County.The low pressure system driving the cold front moved northeast from the central Mississippi Valley the morning of the 27th, to near Green Bay, Wisconsin at 7 p.m. EST on the 27th, western Lake Huron at 7 a.m. EST on the 28th and then through Ontario Province, Canada during the day on the 28th. Its associated cold front moved east from central Indiana at 7 p.m. EST on the 27th to central Ohio at 1 a.m. EST on the 28th, to western Pennsylvania at 7 a.m. EST on the 28th and into eastern New Jersey at 1 p.m. EST on the 28th. The heavy rain ended with the passage of the cold front. A very deep and strong southeast to south flow preceded the cold front and pumped moisture into New Castle County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 27, 8:45 PM EST, 7 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
845 PM EST SAT NOV 27 2004
OVERRUNNING RAIN GETTING EARLY START ACROSS THE CFA WHICH IS FASTER
THAN MDLS BY 4-6 HRS. PCPN IS LIGHT ATTM BUT WILL BE INCREASING
AFTER MIDNIGHT AS WINDS INCREASE FROM ACROSS THE LOWER DELAWARE BAY
FROM PORTS DATA AND AND ADVECT INTO REGION. 88-D VWP SHOWS 1000 FT
WINDS NOW ESE AT 25-30 KT. HAVENT SEEN ANY LIGHTNING STRIKES YET
BUT K VALUES ARE AT 29 WHICH IS ABV THRESHOLD FOR CONVECTION.
OTHERWISE REMAINDER OF FCST IS SAME.
HAVE A GREAT NIGHT.
EBERWINE
****************
.SHORT TERM (TONIGHT THROUGH MONDAY)...
CLOUDS CONTINUE TO STREAM UP FROM THE SOUTH AND OUR ENTIRE FORECAST
AREA SHOULD BECOME OVERCAST EARLY THIS EVENING.
A RATHER ROBUST SYSTEM CONTINUES TO APPROACH FROM THE SOUTHWEST.
THE MID/UPPER LEVEL TROUGH HAS ALREADY BECOME NEGATIVELY TILTED,
SIMILAR TO THE SYSTEM THAT AFFECTED US ON THURSDAY. THAT IS WHERE
THE SIMILARITIES END.
UNLIKE THURSDAYS SYSTEM OUR ENTIRE FORECAST AREA WILL RECEIVE A
SOLID SHOT OF RAIN, PERHAPS AN INCH TO AN INCH AND A HALF, AT MOST
LOCATIONS. A 60+ KNOT LOW LEVEL JET IS FORECAST TO PASS OVERHEAD ON
SUNDAY MORNING, A LITTLE STRONGER THAN THE LOW LEVEL JET WITH THE
LAST SYSTEM.
EVEN THOUGH THE AIR MASS AHEAD OF THE SYSTEM WILL BE A LITTLE MORE
STABLE NEAR THE SURFACE THAN THAT OF THE OTHER DAY, WERE CONCERNED
THAT THE HEAVIER PRECIP WILL ACT TO DRAG DOWN SOME SUBSTANTIAL WIND
GUSTS EARLY ON SUNDAY. AS A RESULT, WEVE ISSUED A WIND ADVISORY
FOR OUR ENTIRE FORECAST AREA NOT SO MUCH FOR SUSTAINED WINDS BUT FOR
THE POTENTIAL FOR GUSTS UP TO AROUND 50 MPH.
THE SYSTEM IS FORECAST TO LIFT TO OUR NORTHEAST LATE ON SUNDAY WITH
RAPID CLEARING FOR SUNDAY NIGHT AND MONDAY.
STATEMENTS HAVE BEEN ISSUED REGARDING THE WIND ADVISORY AND THE
POTENTIAL FOR MINOR TIDAL FLOODING WITH THE BRISK ONSHORE FLOW. AN
ADDITIONAL STATEMENT REGARDING THE HEAVY RAIN WILL BE FORTHCOMING.
&&
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
FOR THE NEW WEEK WE HAVENT CHANGED MUCH IN THE FORECAST. WERE
STILL EXPECTING A SYSTEM TO COME THROUGH OUR REGION AT MID WEEK WITH
RAIN ON THE COASTAL PLAIN AND PERHAPS A BIT OF A MIX WELL INLAND.
&&
.AVIATION...
VFR CONDITIONS EARLY THIS AFTERNOON WILL DETERIORATE TO MVFR THIS
EVENING. LOWER DECK (CIGS AROUND 5K FEET) SEEN ADVANCING NORTHWARD
ON VISIBLE SATELLITE IMAGES WILL ARRIVE OVER TAF SITES IN THE 19Z TO
21Z TIME FRAME. I DID NOT CHANGE TOO MUCH IN THE OVERNIGHT PERIOD
FOR MOST TAF SITES AS TIMING OF THE PRECIPITATION SEEMS TO HAVE
CHANGED LITTLE FROM PREVIOUS RUNS. STRONG WIND FIELDS IN THE
2000-5000 FOOT AGL LEVELS PROMPTED ME TO INCLUDE WIND SHEAR AT ALL
SITES FOR TONIGHT AND SUNDAY MORNING. THE MAGNITUDE WINDS AT THE
2000 FT LEVEL ARE STRONGEST SUNDAY MORNING AT THE SOUTHERN SITES BUT
THE PERIOD OF STRONG WINDS ARRIVES EARLIER AT THE NORTHERN SITES.
WS GROUPS ADDED ACCORDINGLY.
&&
.MARINE...
AFTER MUCH DELIBERATION DECIDED TO RAISE GALES FOR ALL OUR MARINE
ZONES FOR LATER TONIGHT. WINDS STEADILY INCREASE WELL INTO SCA
RANGE THIS EVENING AND THERE IS UNCERTAINTY AS TO THE DEGREE OF
GUSTINESS THAT WILL OCCUR. LOW LEVEL WINDS IN THE 50 TO 60 KT RANGE
IN THE 2K FOOT LEVEL TONIGHT AND SHOWERS MAY MIX SOME OF THIS HIGHER
MOMENTUM AIR DOWNWARD SO FELT RAISING GALES TO COVER THE FREQUENT
GUSTS OVER 35 KTS WAS THE WAY TO GO. WINDS WHIP AROUND TO SW THEN W
TOMORROW AS LOW LIFTS UP THE COAST. WINDS WILL DIMINISH A BIT AS
THE LOW MOVES BY THEN INCREASE ONCE AGAIN DURING THE AFTERNOON.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY LATE TONIGHT AND SUNDAY MORNING PAZ054-055-
060>062-067>071.
NJ...WIND ADVISORY LATE TONIGHT AND SUNDAY MORNING NJZ001-
007>010-012>027.
DE...WIND ADVISORY LATE TONIGHT AND SUNDAY MORNING DEZ001-004.
MD...WIND ADVISORY LATE TONIGHT AND SUNDAY MORNING MDZ008-012-
015-019-020.
MARINE...GALE WARNING SANDY HOOK NJ TO FENWICK ISLAND DE AND FOR
DELAWARE BAY.
&&
SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...OHARAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 433 AM EST SAT NOV 27 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-271000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 433 AM EST SAT NOV 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER, THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT OVER LOCATIONS NEAR AND SOUTHEAST OF THE INTERSTATE 95 CORRIDOR. AT THIS TIME, WE CANNOT RULE OUT THE POSSIBILITY THAT AN ISOLATED STORM MIGHT MIX DOWN STRONG WINDS AND CAUSE LOCALIZED DAMAGE. .DAYS TWO THROUGH SEVEN... THE CHANCE OF THUNDERSTORMS REMAINS THROUGH THE FIRST PART OF SUNDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MPD
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1118 PM EST SAT NOV 27 2004 DEZ002>004-NJZ013-014-020>027-281030- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-INLAND SUSSEX DE-KENT DE- OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ATLANTIC CITY...DOVER AND VINELAND 1118 PM EST SAT NOV 27 2004 CORRECTED ...MINOR TIDAL FLOODING IS POSSIBLE AT THE TIMES OF HIGH TIDE SUNDAY MORNING PRIMARILY IN THE BACK BAYS... AS HIGH PRESSURE MOVES OFF THE COAST OVERNIGHT LOW PRESSURE WILL APPROACH FROM THE SOUTH SUNDAY MORNING. THE COMBINATION OF THE TWO WILL CAUSE AN INCREASING SOUTHEAST WIND THAT WILL REACH GALE FORCE AT TIMES. THESE STRONG WINDS, AND THE HIGHER THAN NORMAL ASTRONOMICAL TIDES CAUSED BY THE FULL MOON WILL CAUSE THE TIDAL DEPARTURES TO REACH ABOUT ONE TO ONE AND A HALF FOOT ABOVE NORMAL. THE TIME OF THE HIGH TIDE OCCURS BETWEEN 8 AND 9 AM SUNDAY ALONG THE OCEAN FRONT AND LATER IN THE BACK BAYS. IN ADDITION, HEAVY RAINFALL OF ONE TO ONE AND A HALF INCHES COULD OCCUR. IF IT DOES SO AT THE TIME OF HIGH TIDE, SOME ADDITIONAL STREET FLOODING IS LIKELY WHICH MAY FLOOD SOME OF THE ROADS LEADING TO AND FROM THE BARRIER ISLANDS, AND ON THE ISLANDS THEMSELVES. THE STORM SYSTEM WILL MOVE OFFSHORE SUNDAY AFTERNOON AND THE WINDS WILL SHIFT TO THE NORTHWEST AND DIMINISH. REMEMBER TO MOVE YOUR VEHICLE AT THE TIME OF HIGH TIDE SUNDAY MORNING, AND DO NOT DRIVE THROUGH FLOOD WATERS. DEZ001-NJZ016>018-PAZ070-071-281030- CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE-PHILADELPHIA PA- SALEM NJ- INCLUDING THE CITIES OF...CAMDEN...NEWARK... PHILADELPHIA AND WILMINGTON 1118 PM EST SAT NOV 27 2004 CORRECTED ...MINOR TIDAL FLOODING IS POSSIBLE AT THE TIME OF HIGH TIDE SUNDAY... AS HIGH PRESSURE MOVES OFF THE COAST OVERNIGHT LOW PRESSURE WILL APPROACH FROM THE SOUTH SUNDAY MORNING. THE COMBINATION OF THE TWO WILL CAUSE AN INCREASING SOUTHEAST WIND THAT WILL REACH GALE FORCE AT TIMES SUNDAY. THESE STRONG WINDS, AND THE HIGHER THAN NORMAL ASTRONOMICAL TIDES CAUSED BY THE FULL MOON, WILL CAUSE THE TIDAL DEPARTURES TO REACH ABOUT ONE TO ONE AND A HALF FOOT ABOVE NORMAL ESPECIALLY FOR THE THE HIGH TIDE SUNDAY AFTERNOON BETWEEN 2 AND 3 PM. IN ADDITION, HEAVY RAINFALL OF ONE TO ONE AND A HALF INCHES COULD OCCUR. IF IT DOES SO AT THE TIME OF HIGH TIDE, SOME STREET FLOODING IS POSSIBLE IN THE AREA WHERE THE SMALLER TRIBUTARIES EMPTY INTO THE DELAWARE RIVER. THE STORM SYSTEM WILL MOVE OFFSHORE SUNDAY AFTERNOON AND THE WINDS WILL SHIFT TO THE NORTHWEST AND DIMINISH. REMEMBER TO MOVE YOUR VEHICLE AT THE TIME OF HIGH TIDE SUNDAY MORNING, AND DO NOT DRIVE THROUGH FLOOD WATERS. CORRECTED FOR INCOMPLETE SENTENCE IN FIRST SEGMENT AND MINOR WORDING CHANGES BOTH SEGMENTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 348 AM EST SUN NOV 28 2004 DEZ001-MDZ008-NJZ016>018-PAZ060-067-068-070-071-281100- BERKS PA-CAMDEN NJ-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ- MONTGOMERY PA-NEW CASTLE DE-PHILADELPHIA PA-SALEM NJ- INCLUDING THE CITIES OF...CAMDEN...NEWARK...PHILADELPHIA... READING AND WILMINGTON 348 AM EST SUN NOV 28 2004 ...A LINE OF STRONGER SHOWERS COULD BRING LOCALLY GUSTY WINDS TO NORTHERN DELAWARE SOUTHEASTERN PENNSYLVANIA AND SOUTHWESTERN NEW JERSEY THROUGH 600 AM... A NORTHWEST-TO-SOUTHEAST LINE OF HEAVIER SHOWERS AND POSSIBLY SOME THUNDERSTORMS WAS MOVING NORTH AT 30 MILES AN HOUR THROUGH NEW CASTLE COUNTY DELAWARE AND CHESTER COUNTY PENNSYLVANIA. AS THIS FEATURE MOVES NORTH, IT COULD GENERATE LOCALLY STRONG WIND GUSTS OF 40 TO 50 MILES AN HOUR IN EXTREME NORTHERN DELAWARE INCLUDING THE WILMINGTON AREA, SOUTHEASTERN PENNSYLVANIA INCLUDING IN AND AROUND PHILADELPHIA AS WELL AS NEAR READING, AND SOUTHWESTERN NEW JERSEY. AREA RESIDENTS SHOULD WATCH FOR STRONGER WIND GUSTS IN HEAVY SHOWERS AS THIS LINE PASSES THROUGH. MOTORISTS SHOULD WATCH FOR SUDDENLY REDUCED VISIBILITIES AS WELL AS PONDING OF WATER ON ROADS.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425799.